FDA Issues Safety Warning for Older Antipsychotic Drugs

Labels to include warning that elderly dementia patients are at increased risk of death with use

TUESDAY, June 17 (HealthDay News) -- Labels for older or so-called "conventional" antipsychotic drugs will have to carry boxed warnings of increased risk of death among elderly dementia patients who take the drugs off-label for behavioral problems, similar to warnings already required for newer or "atypical" antipsychotic drugs, the U.S. Food and Drug Administration (FDA) announced June 16.

The drugs are approved in the United States for treatment of schizophrenia. Neither class is approved for treatment of dementia-related symptoms, although some physicians prescribe the drugs for these purposes. Some conventional best-selling antipsychotics are Thorazine, Compazine, Haldol and Moban. Best-selling atypicals include Abilify, Clozaril, Geodon and Risperdal.

The label changes came after two observational epidemiological studies published recently confirmed earlier findings that atypical antipsychotics are linked to higher mortality rates compared to no antipsychotic use as early as 30 days from start of therapy. Both studies found that conventional drugs had a slightly higher mortality rate compared with atypical antipsychotics. One study did not look at reasons for death; the other stated that cancer and cardiac disease were main culprits.

"The methodological limitations in these two studies preclude any conclusion that conventional antipsychotics have a greater risk of death with use than atypical antipsychotics," the FDA stated in a press release. "FDA has determined, however, that the overall weight of evidence, including these studies, indicates that the conventional antipsychotics share the increased risk of death in elderly patients with dementia-related psychosis that has been observed for the atypical antipsychotics."

More information

Physician's Briefing